Alert archive / Minnesota / Special Weather Statements in 2018
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at May 5, 2018, 5:50 PM CDT for Dakota County, Minnesota. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 5, 2018, 5:50 PM CDT (22:50 UTC)
- Expired
- May 5, 2018, 6:30 PM CDT
- In force
- 40 min
- Issued by
- NWS Twin Cities, MN
County Dakota County, MN
The radar
The Minneapolis radar (KMPX), 35 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 6:10 PM CDT | TSTM WND GST 50 | Farmington, MN | |
| May 5, 6:15 PM CDT | TSTM WND GST 44 | Lakeville Ap, MN | AWOS STATION LVN, LAKEVILLE AP. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.8 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2836 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -88 m²/s²
- 0-3 km storm-relative helicity
- -37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
402
WWUS83 KMPX 052250
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
550 PM CDT SAT MAY 5 2018
MNZ063-070-052330-
Washington-Dakota-
550 PM CDT SAT MAY 5 2018
...A STRONG THUNDERSTORM WILL AFFECT DAKOTA AND SOUTHWESTERN
WASHINGTON COUNTIES...
At 550 PM CDT, a strong thunderstorm was located over Savage, or 14
miles south of Minneapolis, moving east at 40 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
St. Paul, Eagan, Woodbury, Burnsville, Lakeville, Apple Valley,
Maplewood, Cottage Grove, Inver Grove Heights, Hastings, Rosemount
and Farmington.
LAT...LON 4458 9328 4463 9328 4464 9332 4479 9333
4481 9325 4492 9313 4492 9307 4489 9302
4490 9298 4485 9281 4456 9302
TIME...MOT...LOC 2250Z 283DEG 33KT 4475 9333
$$
jrbWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 5, 2:43 PM CDT, 3 hours 7 minutes earlier.
Area forecast discussion, May 5, 2:43 PM CDT, 3 hours 7 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 243 PM CDT Sat May 5 2018 .SHORT TERM...(This evening through Sunday) Issued at 230 PM CDT Sat May 5 2018 Convection has commenced in South Dakota, and into far southwest Minnesota as of 230 pm. These storms developed along a weak short wave moving southeast across the Dakotas, combined with MLCAPES of 500-1000 J/KG. Although dew points have only risen into the 40s, temperatures have managed to rise to near 80 or above. As with previous discussion, this is a classic example of an inverted V type of sounding which produces little rainfall, but gusty strong winds. There was a report of a 46 knot wind gust near Pipestone, Minnesota this afternoon as one of those thunderstorms moved overhead and produced a strong downburst. This will be typical across southwest, and into south central Minnesota during the late afternoon, and early evening. Soundings are similar in these areas, but instability rapidly drops off to the north/northeast. Therefore, there could be isolated storms as far north as the Twin Cities and Eau Claire, Wisconsin, but any strong storms should be confined south of this area. This needs to be monitored but overall chances of any type of severe weather is low. As daytime heating ends, most of the activity will diminish with only isolated showers possible through midnight as the main short wave moves through the area. Sunday looks dry and seasonable with highs back into the 70s and low humidity levels. .LONG TERM...(Sunday night through Saturday) Issued at 240 PM CDT Sat May 5 2018 The extended period will become more active by midweek as a series of short waves move west to east, as a fast zonal type flow aloft develops. Timing and strength of these systems will be problematic due to the limited return flow from the Gulf Of Mexico, but thunderstorms are still likely by midweek, and into next weekend, but severe storms will be minimal. The best chances of widespread or at least better coverage of precipitation will occur late Tuesday/Wednesday as most weather models depict a fairly deep trough moving overhead. Moisture looks to be adequate for thunderstorms, but again, the strength of the storms will be related to how much instability we obtain. The next system looks to be Friday, or early next weekend. As said before, timing and strength of these systems will be related to upstream conditions and how each wave interacts with surface features. Confidence is increasing on an active period, but not necessarily severe. Temperatures will be near or slightly above normal through the period. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1215 PM CDT Sat May 5 2018 High based showers/thunderstorms development is the main concern this afternoon. Any activity should be isolated, but will monitor in southwest/south central Minnesota (KRWF/KMKT) for anything better than VCSH. This is the best area of VCTS this afternoon/evening. Otherwise, winds will be south/southwest ahead of the surface front moving southeast across central/east central Minnesota this afternoon. Slowly winds will shift to the west/north, and then north/northeast as the main surface front slides south of Minnesota this evening. Any showers/thunderstorms should occur before 4z across Minnesota/western Wisconsin. KMSP... Timing and how concentrated the showers/storms develop this afternoon are the main concerns. 22-24z should be initiation time near the airport, but confidence is low on how much activity develops due to limited moisture. Will continue the same trend of the previous TAF. Winds will be generally from the south/southwest this afternoon, then shift to the west or northeast depending upon where the surface low moves. Slowly winds will shift to the north/northeast overnight and remain around 5-10 kts. /OUTLOOK FOR KMSP/ Sun...VFR. Wind NNE 10G15 kts. Mon...VFR. Wind SW 5-10 kts. Tue...VFR. Chc MVFR/-TSRA. Wind SSE 10G15 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...JLT LONG TERM...JLT AVIATION...JLT
Hazardous weather outlook, May 5, 12:06 PM CDT, 5 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1206 PM CDT Sat May 5 2018 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 061715- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1206 PM CDT Sat May 5 2018 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms are possible this afternoon and evening. A few of the stronger storms could produce gusty winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday Minor river flooding continues along portions of the Mississippi River and the Minnesota River and its tributaries. The rivers have crested and water levels are falling. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
In the hours before
Special weather statement, May 5, 5:20 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
520 PM CDT SAT MAY 5 2018
MNZ060-052245-
Hennepin-
520 PM CDT SAT MAY 5 2018
...A STRONG THUNDERSTORM WILL AFFECT HENNEPIN COUNTY...
At 519 PM CDT, a strong thunderstorm was located over Orono, or 16
miles west of Minneapolis, moving east at 30 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Minneapolis, St. Paul, Bloomington, Brooklyn Park, Plymouth, Maple
Grove, Eden Prairie, Burnsville, Minnetonka, Edina, St. Louis Park
and Shakopee.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4484 9352 4489 9352 4490 9369 4507 9367
4509 9328 4504 9328 4503 9321 4496 9321
4488 9318 4484 9321 4481 9325 4478 9336
TIME...MOT...LOC 2219Z 286DEG 27KT 4497 9361
jrbSpecial weather statement, May 5, 5:33 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
533 PM CDT SAT MAY 5 2018
MNZ068-069-052315-
Carver-Scott-
533 PM CDT SAT MAY 5 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SCOTT AND
SOUTHEASTERN CARVER COUNTIES...
At 532 PM CDT, a strong thunderstorm was located over Carver, or 21
miles southwest of Minneapolis, moving east at 30 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Eden Prairie, Lakeville, Shakopee, Savage, Chaska, Chanhassen, Prior
Lake, Victoria, Minnetrista, Jordan, Carver and Shorewood.
This includes Interstate 35 between mile markers 77 and 80.
LAT...LON 4471 9375 4490 9368 4489 9352 4480 9351
4481 9343 4478 9338 4479 9333 4464 9332
4463 9328 4457 9328
TIME...MOT...LOC 2232Z 285DEG 27KT 4477 9361
jrbLocal storm report, May 5, 5:44 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
544 PM CDT SAT MAY 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND GST 1 N CARVER 44.78N 93.63W
05/05/2018 M48 MPH CARVER MN TRAINED SPOTTER
&&
CARLYONSpecial weather statement, May 5, 5:48 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
548 PM CDT SAT MAY 5 2018
MNZ060>062-052315-
Anoka-Hennepin-Ramsey-
548 PM CDT SAT MAY 5 2018
...A STRONG THUNDERSTORM WILL AFFECT EASTERN HENNEPIN...SOUTHEASTERN
ANOKA AND RAMSEY COUNTIES...
At 548 PM CDT, a strong thunderstorm was located over South
Minneapolis, or near Minneapolis, moving east at 35 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Minneapolis, St. Paul, Bloomington, Brooklyn Park, Coon Rapids, Eden
Prairie, Burnsville, Blaine, Edina, St. Louis Park, Maplewood and
Richfield.
LAT...LON 4514 9302 4512 9302 4512 9299 4489 9299
4489 9302 4492 9305 4492 9313 4481 9325
4478 9338 4481 9341 4516 9336
TIME...MOT...LOC 2248Z 279DEG 31KT 4490 9328
jrbLocal storm report, May 5, 5:50 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
550 PM CDT SAT MAY 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM TSTM WND GST 3 W MOUND 44.94N 93.72W
05/05/2018 M46 MPH HENNEPIN MN TRAINED SPOTTER
REPORTED IN MINNETRISTA.
&&
CARLYONSpecial weather statement, May 5, 5:50 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
550 PM CDT SAT MAY 5 2018
MNZ063-070-052330-
Washington-Dakota-
550 PM CDT SAT MAY 5 2018
...A STRONG THUNDERSTORM WILL AFFECT DAKOTA AND SOUTHWESTERN
WASHINGTON COUNTIES...
At 550 PM CDT, a strong thunderstorm was located over Savage, or 14
miles south of Minneapolis, moving east at 40 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
St. Paul, Eagan, Woodbury, Burnsville, Lakeville, Apple Valley,
Maplewood, Cottage Grove, Inver Grove Heights, Hastings, Rosemount
and Farmington.
LAT...LON 4458 9328 4463 9328 4464 9332 4479 9333
4481 9325 4492 9313 4492 9307 4489 9302
4490 9298 4485 9281 4456 9302
TIME...MOT...LOC 2250Z 283DEG 33KT 4475 9333
jrbThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 4:37 PM CDT | Special Weather Statement | MPX | Wright | 23 min |
| May 5, 4:42 PM CDT | Special Weather Statement | MPX | McLeod | 33 min |
| May 5, 5:20 PM CDT | Special Weather Statement | MPX | Hennepin | 25 min |
| May 5, 5:33 PM CDT | Special Weather Statement | MPX | Scott | 42 min |
| May 5, 5:48 PM CDT | Special Weather Statement | MPX | Ramsey | 27 min |
| May 5, 6:11 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Hennepin | 20 min |
| May 5, 6:49 PM CDT | Special Weather Statement | MPX | Pierce | 41 min |
| May 5, 6:53 PM CDT | Special Weather Statement | MPX | Saint Croix | 52 min |
Nearby
Special Weather Statements in Minnesota, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.